drug-induced gynaecomastia

FREE subscriptions for doctors and students... click here
You have 3 more open access pages.

Drug-induced gynecomastia is common and may account for 20% to 25% of cases (1) .These may be categorised into:

  • oestrogens and oestrogen like drugs, for example –
    • diethylstiboestrol;
    • exposure to partners using oestrogen containing vaginal creams;
    • cosmetics containing oestrogens
    • foods contaminated with oestrogens for example, from oestrogen or diethylstilboestrol injected cows
    • phyotoestrogens
    • digitalis administration, although the pathophysiology is poorly understood

  • drugs which enhance oestrogen formation for example –
    • gonadotrophins such as hCG
    • following withdrawal of clomiphene which may result in increased secretion of LH and consequently, of testicular oestradiol

  • drugs which inhibit
    • testosterone synthesis - ketoconazole, metronidazole, spironolactone, chemotherapy (cytotoxic drugs) (2)
    • testosterone action
      • androgen receptor blockers - bicalutamide
      • 5 α reductase inhibitors - finasteride, dutasteride
      • H2 blockers and proton pump inhibitors
      • marijuana (2)

  • drugs whose mechanism of action is unknown (it is thought that many may act by altering liver function)
    • tricyclic antidepressants-may increase the prolactin levels.(2)
    • angiotensin converting enzyme inhibitors. (2)
    • heroin
    • amiodarone
    • busulfan
    • methyldopa
    • captopril
    • growth hormone
    • highly active antiretroviral therapy
    • calcium channel antagonists - long term use of verapimil
    • isoniazid (2)

  • others situations which can cause or lead to gynaecomastia :
    • increasingly body builders taking anabolic steroids may present with gynaecomastia
    • healing balms, scented soaps, skin lotions, shampoos and styling gels containing lavender oil and tea tree oil

Reference:

Last reviewed 01/2018

Links: